Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
141 Doctors are Online

Suffering from lupus and schizophrenia. Will it safe to drive?

User rating for this question
Very Good
Answered by

Practicing since : 2003
Answered : 2189 Questions
Can people with Lupus drive a car, is it safe, should people with lupus drive?
Should people with schizophrenia be driving also. If a person has both lupus and schizophrenia, is it safe to be driving a vechicle?
Posted Mon, 11 Feb 2013 in Schizophrenia
Answered by Dr. Jonas Sundarakumar 2 hours later
Hello and welcome to Healthcare Magic. Thanks for your query.

This decision will depend on the severity and extent of both these diseases and how much of a disability a person is suffering due to them.

Lupus is an auto-immune condition which can have a variety of manifestations, that affect any part of the body - skin, joints, heart, lungs, blood vessels, liver, kidneys, and nervous system. So, it depends upon how much a person is affected and which systems are affected. For example, if a person's vision is affected, then this may be an impariment to driving. Or, if there the joints are affected causing restriction in movements, then this again may be an imapirment to drive. Often people with lupus can have 'photosensitivity', in which case exposure to the sun can cause burning sensations and worsening of the skin problem.

Similarly, is a person with Schizophrenia is having active or persisiting psychotic symptoms like paranoid beliefs, fears or hallucinations, then it will not be safe to drive. Also, some psychiatric medication given to treat Scizophrenia can cause drowsiness and reduced attention. This again will be a risk for driving.

So, in conclusion, if a person is having active or residual symptoms of both diseases, or is having any impairment or disability in normal functioning, or is on multiple medication, then it would be better to avoid driving.

Wish you all the best.

Dr. Jonas Sundarakumar
Consultant Psychiatrist
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor